High Wind, Wilkes
- When
- December 1, 3:00 PM EST to 5:00 PM EST
- Where
- Wilkes forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 36.206, -81.163 (the zone’s center; the record gives no point)
High winds downed trees and power lines across Wilkes County during the afternoon of the 1st.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
High winds downed trees and power lines across Wilkes County during the afternoon of the 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 1, 10:04 AM EST, 4 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1004 AM EST SUN DEC 1 2002 CLOUDS AND SNOW SHOWERS/FLURRIES LINGERING AROUND A LITTLE LONGER THAN EXPECTED IN THE MOUNTAINS THIS MORNING. ANTI-CYCLONIC FLOW/WEST STARTING TO EDGE INTO THE REGION. WITH THIS DELAY...UPDATE WILL INCLUDE...DOWNGRADING SNOW SHOWERS TO FLURRIES IN SE WV...AND REMOVE PCPN ELSEWHERE. SKY UPDATE...MOSTLY CLOUDY SKIES IN SE WV...PARTLY SUNNY NRV/NW NC...MOSTLY CLR TO CLR IN THE EAST. UPDATING WINDS TO DECREASE AND REMOVE WORDING ...DIMINISHING IN THE AFTERNOON. TEMPS IN GBR...STAYING LOW WITH CLOUD COVER...WILL RANGE 20 TO 25F...ELSEWHERE WILL UNCHANGED. ROA 38 23 47 30 / 0 0 0 0 LYH 39 22 47 30 / 0 0 0 0 DAN 42 24 51 31 / 0 0 0 0 BLF 29 20 40 26 / 30 0 0 10 LWB 26 16 37 25 / 40 0 0 10 BCB 31 18 43 26 / 10 0 0 10 TNB 32 18 44 25 / 10 0 0 10 .RNK... NC...NONE. VA...NONE. WV...NONE. RCS
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-011215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 513 AM EST SUN DEC 1 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326897.